European Journal of Rheumatology
Review

Viral hepatitis screening guideline before biological drug use in rheumatic patients

1.

Department of Internal Medicine, Division of Rheumatology, Hacettepe University School of Medicine, Ankara, Turkey

2.

Department of Internal Medicine, Division of Rheumatology, Osmangazi University School of Medicine, Eskişehir, Turkey

3.

Department of Gastroenterology, Başkent University, School of Medicine, Adana, Turkey

4.

Department of Gastroenterohepatology, İstanbul University School of Medicine, İstanbul, Turkey

5.

Senior Scientific Advisor at Bristol-Myers Squibb, İstanbul, Turkey

6.

Department of Internal Medicine, Division of Rheumatology, İstanbul University School of Medicine, İstanbul, Turkey

7.

Department of Internal Medicine, Division of Rheumatology, Ege University School of Medicine, İzmir, Turkey

Eur J Rheumatol 2016; 3: 25-28
DOI: 10.5152/eurjrheum.2015.150072
Read: 13 Published: 03 September 2019

Abstract

Biological drugs (tumor necrosis factor inhibitors, rituximab, tocilizumab, abatacept, and tofacitinib) are important treatment alternatives in rheumatology, particularly for resistant patients. However, they may cause hepatitis B virus (HBV) and hepatitis C virus (HCV) reactivation; for instance, HBV reactivation may occur in a patient who is an inactive hepatitis B surface antigen (HBsAg) carrier or who has resolved HBV infection. Therefore, the screening of patients before biological treatment and the application of a prophylactic treatment, particularly with respect to latent HBV infections, are recommended when necessary. This guideline covers pre-treatment screening and follow-up recommendations, if required, with respect to viral hepatitides in rheumatology patients who are planned to be given biological drugs. Although this guideline is prepared for biological disease-modifying antirheumatic drugs (DMARDs), it is recommended to be used also for target-oriented DMARDS and medium–high dose corticosteroids (>7.5 mg prednisolone/day equivalent). It should be considered that the reactivation risk is higher when more than one immunosuppressive drug is used.

Files
ISSN2147-9720 EISSN 2148-4279